How can I relieve the symptoms of Ovarian Hyperstimulation Syndrome after embryo transfer?

Doctor's Answers (1)

Dr Christopher Ng

"More than 20 years of obstetrics and gynaecology experience"

No worries as there are several things that you can do to relieve your symptoms of OHSS (excessive fluid accumulation in your abdomen). You can take oral analgesics which you can buy over the counter or get your gynaecologist to prescribe them for you. Some light activity if possible would be good as it improves circulation and reduces the risk of complications resulting from total bedrest (eg DVT, deep vein thrombosis) but remember not to overexert yourself. Avoid intercourse and try keeping you feet elevated when you sleep and when you sit down so as to improve the venous return and circulation. This reduces the risk of DVT and helps you body to get rid of the excess accumulated fluid. Remember to rehydrate with at least 10 glasses of drinks preferably with electrolytes. Avoid alcohol or caffeinated drinks. It would be helpful if you can consume foods that are rich in albumin (eg. egg white). Your gynaecologist can also prescribe dopamine agonist drugs like cabergoline to reduce the severity of OHSS. If all this fails and your abdominal distention worsens, you are then at increase risk of developing life-threatening conditions like DVT and pulmonary effusion (fluid in the lungs) which results in breathing difficulties. In these instances, you will need to be admitted to hospital so that IV albumin can be administered. An abdominal drain and even a chest tube may be needed to help remove the excess fluid from your abdomen and lungs. Your fluid input and output can then be better managed. Anticoagulants may need to be administered if your risk of DVT is deemed to be high.


Health on the Net Foundation

This site complies with the HONcode standard for trustworthy health information: verify here.

© 2020 DoctorxDentist PTE LTD. All rights reserved.

All content posted is for general informational purposes only and is not a substitute for professional medical advice. This Q&A is not a patient consultation and any information provided herein is not intended to replace consultation with a qualified medical professional. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

Quote RequestWhatsapp